or Connect
Mothering › Mothering Forums › Mom › Women's Health  › High Bilirubin in Adults?
New Posts  All Forums:Forum Nav:

High Bilirubin in Adults?

post #1 of 5
Thread Starter 
I am familiar with high bilirubin in newborns, but what about adults? My doctor called to say that my urine & blood tests both showed high bilirubin levels & she wants me to get a liver ultrasound. They don't explain a lot over the phone & I don't really know why I am getting the US and what it could possibly reveal.

Any info. or simialr experience?
post #2 of 5
This is a surprisingly tough question because there are a huge number of things that can cause conjugated hyperbilirubinemia (i.e., high bili in blood + urine). In general, it's caused by one of two processes: your liver could be having trouble secreting bile (a viral infection, a drug reaction, or a congenital condition could cause this. It can also happen during pregnancy). Alternatively, the bile could be getting stuck on its way to your intestine (gallstones can do this by plugging up the ducts).

When they do the ultrasound, they'll be looking for evidence of obstructed bile ducts -- areas where the ducts look constricted, or areas where they look dilated (which suggests that bile is getting dammed up by something). They'll check your gallbladder and see if there are any pesky gallstones lying around, and they'll also be looking at your liver to see if anything seems amiss there.

If you have more specific questions, please ask -- I may be able to point you towards some information.
post #3 of 5
Thread Starter 
Ishmael:

Thank you for your reply! I have searched a bit on the internet, but it is all Greek to me.

The blood tests/urine test were just routine--I don't have any unusual symptoms or pain or anything. Upon reflection, the only thing that has changed is that I started taking 150 mg of Effexor about 2-3 months ago. I m guessing this might be the culprit, but I wonder if it could it act that quickly . . . And I really don't want to be taken off the drug--I know a lot of folks here are "anti-antidepressant", so to speak, but it has helped me a lot.

I hate waiting . . . and I am sure that the US tech won't tell me anything and I will have to wait again for the doctor.

Well, thank you again for replying--at least I have an idea of what it might be now.

QTB
post #4 of 5
Hey QTB.

The timing's right for the Effexor (drug reactions are commonly seen from 5-90 days after starting something new), BUT Effexor is not one of the usual suspects for this kind of problem. In fact, if you go to the product monograph, you'll see a huge number of possible side effects (some of them incredibly obscure), but not one of them is liver-related.

So yes, more waiting and wondering. Totally sympathize with the US-tech-won't-tell-me-anything problem: that drives me absolutely bonkers, too.

CMI

PS: let me know if you need help translating some of the Greek you ran into during your internet search.
post #5 of 5
Thread Starter 
Ishmael,

Thanks again for your replies. I went today & had the US done. The tech was nice & very very chatty, so I asked her to let me know what she was doing & how everything looked. She gave me one of those "I didn't really tell you this, OK . . . but everything looks normal." So, I guess that was good news! I don't know what my doctor will do now. I am not really good at persuing health issues, but I will call next week after they have the report and at least see what she says.

The tech did say I had a beautiful pancreas! Who knew!?!?!

Thanks so much,

QTB
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Women's Health
Mothering › Mothering Forums › Mom › Women's Health  › High Bilirubin in Adults?